Ohio, 2019

Flash Flooding and Flooding in Ohio, July 6, 2019

July 6, 2019 · NWS ILN · 15 events in 7 counties and zones

Scattered thunderstorms developed through the afternoon hours ahead of a cold front moving into the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed through the afternoon hours ahead of a cold front moving into the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 2:25 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 6, 2:25 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
325 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front will move through this evening into tonight.
There will be some lingering thunderstorms into Sunday before
high pressure and dry conditions move in for Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Showers and thunderstorms will continue to develop into the
evening hours as a cold front approaches and moves through the
region. The environment is not that supportive of widespread
severe weather with DCAPE values only around 600 to 700. Cannot
rule out an isolated strong to severe storm where damaging winds
would be the primary threat. In addition, some heavy rain will
be likely and could lead to isolated flooding concerns.

Activity will decrease late in the overnight, however models are
indicating residual moisture and have stratus developing across
the region. Will have to watch for some fog potential in areas
that receive heavy rain today.

There are some heat index values in the middle to upper 90s and
a few 100s across the region.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Additional precipitation is expected to develop during the day
on Sunday especially across southern and southeastern portions
of the area. There is some instability as well and therefore
have thunder mention in the forecast. Precipitation will taper
off Sunday evening leaving dry conditions by the end of the
short term.

Sunday will be a little cooler with high temperatures in the low
to middle 80s. Temperatures Sunday night are expected to drop
down into the 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Monday through Tuesday, a mid-level ridge will develop across the
Ohio Valley as surface high pressure centers itself over the Great
Lakes. Result should be dry and slightly less humid conditions.
Latest GFS does indicate light qpf up the Scioto Valley on Tuesday,
but feel GFS is returning moisture too quickly and solution was
discounted.

Ridge flattens out by Wednesday as troughing moves into the Upper
Midwest. Models show agreement/consistency with moisture return and
some instability by Wednesday, therefore a chance of showers and
thunderstorms returns to the forecast. Will continue chance of
convection Wednesday night with the approach of a cold front, which
is progged to move through on Thursday.

Behind the front, Friday and Saturday both look dry as high pressure
builds in.

The warmest day of the long term looks to be on Wednesday ahead of
the cold front, with upper 80s to lower 90s across the CWA.
Otherwise, temperatures will generally favor near climatology for
the long term.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms will be around this
afternoon and evening as a cold front approaches and moves
through the region. Activity will decrease for second half of
the night, however then some fog will be possible. In addition
moisture from the front hangs around and therefore expect some
stratus development as well that will last into Sunday daytime
morning hours. Additional showers and some thunderstorms will
develop during the day on Sunday. Handled this for now with a
VCSH mention.

OUTLOOK...Thunderstorms are possible on Sunday. Thunderstorms
are possible again on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...BPP
AVIATION...Novak
Hazardous weather outlook, Jul 6, 2:30 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
330 PM EDT Sat Jul 6 2019

INZ050-058-059-OHZ026-034-035-042>046-051-060-061-071930-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Preble-Montgomery-
330 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be present into the evening hours. These storms
will be capable of producing very heavy rainfall, which may lead to
flash flooding. A few storms may also produce strong to severe wind
gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

INZ066-073>075-080-KYZ089>100-OHZ052>056-062>065-070>074-077>082-088-
071930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
330 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be present into the evening hours. These storms
will be capable of producing very heavy rainfall, which may lead to
flash flooding. A few storms may also produce strong to severe wind
gusts.

Heat index values will be in the middle to upper 90s into the early
evening hours. A few heat index values around 100 will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report significant weather conditions.

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

11 flood, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flood, Hardin

When
July 6, 2:30 PM EST to 3:30 PM EST
Where
Hardin County, 0.87 mi SW of Kenton to 0.92 mi WSW of Kenton
Cause
Heavy Rain
Reported by
Public
Coordinates
40.640, -83.610

Some roads were flooded just west of U.S. 68.

Flood, Union

When
July 6, 4:00 PM EST to 5:00 PM EST
Where
Union County, 1.58 mi W of Essex to 2.09 mi W of Essex
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.480, -83.350

High water was reported on State Route 739 between Carter Road and Cobb-Harriman Road.

Thunderstorm Wind, Licking

When
July 6, 5:19 PM EST to 5:21 PM EST
Where
Licking County, 1.03 mi NNW of Hebron
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.983, -82.508

A few trees and power lines were downed near the intersection of Beaver Run Road and Blacks Road SE.

Thunderstorm Wind, Licking

When
July 6, 5:45 PM EST to 5:47 PM EST
Where
Licking County, 3.64 mi NNE of Linnville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.016, -82.317

A few trees and power lines were downed across Pleasant Chapel Road SE, north of Blue Jay Road SE.

Flood, Licking

When
July 6, 5:45 PM EST to 6:45 PM EST
Where
Licking County, 2.37 mi WSW of Vanatta to 2.51 mi SW of Vanatta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.101, -82.468

A portion of Price Road was impassable due to high water.

Flood, Licking

When
July 6, 6:00 PM EST to 7:00 PM EST
Where
Licking County, 1.85 mi SSW of Purity to 1.81 mi SSW of Purity
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.175, -82.344

High water was reported in the 8000 block of Purity Road.

Flood, Pickaway

When
July 6, 6:00 PM EST to 7:00 PM EST
Where
Pickaway County, 1.06 mi E of Darbyville to 1.43 mi W of Circleville Clrks Ar
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.700, -83.100

High water was reported across several roads, including State Routes 56, 138 and 316.

Flood, Fairfield

When
July 6, 6:30 PM EST to 7:30 PM EST
Where
Fairfield County, 2.33 mi NNE of Beals to 2.57 mi NNE of Beals
Cause
Heavy Rain
Reported by
Public
Coordinates
39.910, -82.730

Water was reported over the road near the intersection of Refugee Road and Pickerington Road.

Flood, Fairfield

When
July 6, 6:30 PM EST to 7:30 PM EST
Where
Fairfield County, 3.17 mi SE of Reynoldsburg to 3.24 mi NNW of Beals
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.924, -82.771

A creek overflowed into a yard at a residence along Kilger Court.

Flood, Fairfield

When
July 6, 6:30 PM EST to 7:30 PM EST
Where
Fairfield County, 3.54 mi ESE of Reynoldsburg to 3.56 mi ESE of Reynoldsburg
Cause
Heavy Rain
Reported by
Public
Coordinates
39.932, -82.757

Street flooding was reported near the intersection of Daysprings Way and Daysprings Court.

Flash Flood, Pickaway

When
July 6, 6:45 PM EST to 7:15 PM EST
Where
Pickaway County, 0.82 mi NNW of Grange Hall to 1.06 mi NNW of Grange Hall
Cause
Heavy Rain
Reported by
Public
Coordinates
39.641, -83.187

Rushing water was observed over a portion of Hall Road.

Flash Flood, Pickaway

When
July 6, 7:00 PM EST to 7:30 PM EST
Where
Pickaway County, 1.06 mi E of Five Pts to 0.72 mi ESE of Five Pts
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
39.670, -83.160

Several vehicles were partially submerged at a property in the 11000 block of State Route 56W. A residence was surrounded by water.

Flood, Fayette

When
July 6, 7:15 PM EST to 8:15 PM EST
Where
Fayette County, 1.74 mi ENE of Cooks to 1.52 mi E of Cooks
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.690, -83.270

High water was reported on State Route 207.

Flood, Madison

When
July 6, 8:15 PM EST to 9:15 PM EST
Where
Madison County, 0.29 mi SSW of Mc Climansville to 0.57 mi N of Burr Oaks Hgts
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.726, -83.271

High water was reported over Oday Harrison Road.

Flood, Fayette

When
July 6, 9:30 PM EST to 10:30 PM EST
Where
Fayette County, 0.87 mi SE of White Oak to 0.85 mi ESE of White Oak
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.670, -83.340

High water remained over a few roads in the area as a result of earlier heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828083, 828084, 828086, 828088, 828089, 828090, 828091, 828095, 828096, 828098, 828092, 828093, 828099, 828100, 828101.